MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ YEAST ID; KIT, IDENTIFICATION, YEAST

BECTON, DICKINSON & CO. (SPARKS) BD PHOENIX¿ YEAST ID; KIT, IDENTIFICATION, YEAST
Model Number 448316
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/20/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
H3.A device evaluation is anticipated but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.
 
Event or Problem Description
It was reported that during use with the bd phoenix¿ yeast id, two false results were obtained for the same patient.There was no report of patient impact.The following information was provided by the initial reporter: on (b)(6), a c.Auris strain was isolated from a patient urine specimen.This isolate was correctly identified by the phoenix as c.Auris/haemulonii with a special message.The customer later reported obtaining different ids when screening the patient from urine, nose and skin specimens.Some of the patient isolates were misidentified on the phoenix as prototheca wicherhamii (repeat on phoenix: candida parapsilosis) and candida albicans (repeat on phoenix: candida albicans).These isolates were sent to the public health lab (lspq) and were identified as candida auris on the maldi.Specimen (b)(6): isolate 1: identified as prototheca wickerhamii on phoenix, slope sent for maldi analysis, id: candida auris.Isolate 2: the customer resubbed isolate 1 from cryo twice and analyzed on the phoenix.Isolate 2 was identified as candida parapsilosis.Specimen (b)(6): isolate 1: identified as candida albicans on phoenix but the candida albicans screening test was negative.The customer resubbed isolate 1 on a new sab and analyzed on the phoenix.Isolate 2 was identified as candida albicans.However, maldi id was candida auris.Specimen (b)(6) was misidentified on the phoenix as prototheca wicherhamii (repeat test: candida parapsilosis) but was identified as candida auris on the maldi.Specimen (b)(6) was misidentified on the phoenix as candida albicans (repeat test: candida albicans) but was identified as candida auris on the maldi.Was patient treatment changed as a consequence of the issue with results? no, both specimens were from a known patient with candida auris.He is under treatment for that.
 
Event or Problem Description
It was reported that during use with the bd phoenix¿ yeast id, two false results were obtained for the same patient.There was no report of patient impact.The following information was provided by the initial reporter: on (b)(6), a c.Auris strain was isolated from a patient urine specimen.This isolate was correctly identified by the phoenix as c.Auris/haemulonii with a special message.The customer later reported obtaining different ids when screening the patient from urine, nose and skin specimens.Some of the patient isolates were misidentified on the phoenix as prototheca wicherhamii (repeat on phoenix: candida parapsilosis) and candida albicans (repeat on phoenix: candida albicans).These isolates were sent to the public health lab (lspq) and were identified as candida auris on the maldi.Specimen v7050319: isolate 1: identified as prototheca wickerhamii on phoenix, slope sent for maldi analysis, id: candida auris.Isolate 2: the customer resubbed isolate 1 from cryo twice and analyzed on the phoenix.Isolate 2 was identified as candida parapsilosis.Specimen v7260588: isolate 1: identified as candida albicans on phoenix but the candida albicans screening test was negative.The customer resubbed isolate 1 on a new sab and analyzed on the phoenix.Isolate 2 was identified as candida albicans.However, maldi id was candida auris.Specimen v7050319 was misidentified on the phoenix as prototheca wicherhamii (repeat test: candida parapsilosis) but was identified as candida auris on the maldi.Specimen v7260588 was misidentified on the phoenix as candida albicans (repeat test: candida albicans) but was identified as candida auris on the maldi.Was patient treatment changed as a consequence of the issue with results? no, both specimens were from a known patient with candida auris.He is under treatment for that.
 
Additional Manufacturer Narrative
The following fields have been updated with additional/corrected information: d.1.Device available for eval: yes.D.1.Returned to manufacturer on: 2023-aug-04.H.6.Investigation summary: this complaint is for misidentification of candida auris as candida albicans, candida parapsilosis complex or prototheca wickerhamii for two specimens from the same patient when using phoenix panel yeast id (catalog #448316) batch number 3010476.The customer provided phoenix generated lab reports, panels and isolates for the investigation.The lab reports show organism identifications of candida albicans, candida parapsilosis complex and prototheca wickerhamii.The customer returned four isolates, two on chromagar and two on tsa with sheep blood agar plates.The four strains were subcultured onto sabouraud-dextrose (sab) then tested on a bruker maldi-tof and verified as candida auris.To investigate, two retention panels from the complaint batch 3010476 were tested using in house isolate c.Haemulonii/auris (1030-lspq-01314) on a phoenix m50 machine and evaluated for identification results.Next, two retention panels from the complaint batch 3010476 were tested using in house isolate c.Haemulonii/auris (1030-lspq-01315) on a phoenix m50 machine and evaluated for identification results.Each of the four customer returned strains were tested with four customer returned panels, using isolates from the first subculture plate.Each of the four strains were also tested on one returned panel from the second subculture plate.Two control panels of the same material but a different batch were also used for control testing.The four customer returned strains were tested in triplicate on panels from a control batch, which were isolated from the second subculture plate.Another control run was performed using in house strains isolated from the second subculture plate.Correct identification was seen in retention panels and in house isolates.Misidentification or no identification was seen in at least one instance of each round of testing of the customer returned isolates using customer returned panels and control panels.Only the testing with both control batches inoculated with strains cultured from chromagar returns resulted in correct identification.This complaint is confirmed for misidentification.It is to be noted that misidentifications of the customer returned strains were seen with yeast id control panels, suggesting that this is not an issue with a particular panel batch.Additionally, because the in house strains were identified correctly on the phoenix system and the four misidentified customer returned isolates were isolated from the same patient, this suggests that this is a strain specific issue, and not indicative of a defect in the phoenix system as a whole.Upon review, no quality notifications were generated on the complaint batch.A review of complaints revealed two additional complaints from the complaint batch, one of which is related to this defect and unconfirmed.Complaint trending was performed, and no trends were identified associated with this defect.Bd id/ast plant quality will continue to monitor for trends and take action as necessary.
 
Additional Manufacturer Narrative
The following fields have been updated: b5.It was reported while using bd phoenix¿ yeast id, a patient specimen of c.Auris was misidentified.There was no report of patient impact.This supplemental mdr is being submitted as part of a retrospective review of records dating (b)(6) 2023¿2025, under capa 11910483.
 
Event or Problem Description
It was reported while using bd phoenix¿ yeast id, a patient specimen of c.Auris was misidentified.There was no report of patient impact.

Brand Name
BD PHOENIX¿ YEAST ID
Common Device Name
KIT, IDENTIFICATION, YEAST
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
9450 south state street
sandy, UT 84070
8448235433
MDR Report Key17209962
Report Number1119779-2023-00721
Device Sequence Number20275728
Product Code JXB
UDI-Device Identifier30382904483167
UDI-Public30382904483167
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/14/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date01/05/2024
Device Model Number448316
Device Catalogue Number448316
Device Lot Number3010476
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/08/2023
Supplement Date Received by Manufacturer11/13/2023
08/20/2025
Initial Report FDA Received Date06/27/2023
Supplement Report FDA Received Date11/30/2023
08/20/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown